Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2017, 3:43 PM EDT for Broome County, Tioga County, New York; Susquehanna County, Pennsylvania. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 3:43 PM EDT (19:43 UTC)
- Expired
- Jul 17, 2017, 4:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Broome County, NY, Tioga County, NY, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 22 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:49 PM EDT | TSTM WND DMG | Endicott, NY | TREES AND ELECTRICAL WIRES DOWN |
| Jul 17, 3:58 PM EDT | TSTM WND DMG | Endicott, NY | TREE AND POWERLINES DOWN IN THE VICINITY OF JUNE ST. AND BIRDSALL ST. |
| Jul 17, 4:30 PM EDT | TSTM WND DMG | Windsor, NY | MORE THAN 10 TREES UPROOTED OR SNAPPED ON AN OUAQUAGA ROAD PROPERTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:48 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
891
WUUS51 KBGM 171943
SVRBGM
NYC007-107-PAC115-172030-
/O.NEW.KBGM.SV.W.0099.170717T1943Z-170717T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
343 PM EDT MON JUL 17 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southwestern Broome County in central New York...
Southeastern Tioga County in central New York...
Northwestern Susquehanna County in northeastern Pennsylvania...
* Until 430 PM EDT
* At 342 PM EDT, a severe thunderstorm was located over Vestal
Center, or near Endicott, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
* This severe thunderstorm will be near,
Johnson City and Brackney around 355 PM EDT.
Binghamton around 405 PM EDT.
Conklin and Chenango Bridge around 410 PM EDT.
Kirkwood around 415 PM EDT.
Sanitaria Spgs around 425 PM EDT.
Windsor and Harpursville around 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7550 4196 7610 4210 7620 4225 7574
4225 7565 4224 7563 4220 7564 4220 7561
TIME...MOT...LOC 1942Z 252DEG 19KT 4204 7602
HAIL...1.00IN
WIND...60MPH
$$
PCF1 follow-up statement
923
WWUS51 KBGM 172018
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
418 PM EDT MON JUL 17 2017
NYC107-PAC115-172026-
/O.CAN.KBGM.SV.W.0099.000000T0000Z-170717T2030Z/
Tioga NY-Susquehanna PA-
418 PM EDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIOGA AND
NORTHWESTERN SUSQUEHANNA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.
LAT...LON 4200 7550 4199 7583 4200 7603 4213 7604
4225 7574 4225 7565 4224 7564 4220 7564
4219 7561
TIME...MOT...LOC 2016Z 252DEG 19KT 4210 7578
$$
NYC007-172030-
/O.CON.KBGM.SV.W.0099.000000T0000Z-170717T2030Z/
Broome NY-
418 PM EDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN BROOME COUNTY...
At 416 PM EDT, a severe thunderstorm was located near Kirkwood, or
near Binghamton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
This severe storm will be near...
Windsor and Harpursville around 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7550 4199 7583 4200 7603 4213 7604
4225 7574 4225 7565 4224 7564 4220 7564
4219 7561
TIME...MOT...LOC 2016Z 252DEG 19KT 4210 7578
HAIL...1.00IN
WIND...60MPH
$$
PCFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:42 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 17, 3:42 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
342 PM EDT Mon Jul 17 2017
.SYNOPSIS...
A cold front will trigger showers and thunderstorms across the
area into this evening, then dryer weather will return late
tonight with areas of low clouds and fog developing overnight.
Isolated showers may linger over northeast Pennsylvania on
Tuesday but most areas will be dry. Dry warm weather is expected
on Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY/...
Broken line of showers and thunderstorms is moving slowly east
across central NY late this afternoon. These storms have been
associated with isolated wind damage, large hail and flash
flooding. Latest SPC MLCAPE is around 1000 J/kg along and east
of I-81 where less rain has fallen today. To the west conditions
are gradually stabilizing. Storms will continue into early this
evening then will push east of the area before midnight. Left
over moisture and very weak temperature and moisture advections
later tonight should lead to low cloud and fog formation
overnight and Tuesday morning.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
A quieter weather pattern is expected into the middle part of
this week. Lingering troughiness at the surface and aloft may
trigger a few scattered showers or storms mainly over northeast
Pa and southern NY during the afternoon on Tuesday. Coverage
will not be nearly as extensive as today and instability will be
lacking for any significant impacts from these storms. High
pressure will then ridge across the area at the surface and
aloft Tuesday night and Wednesday with dry conditions and near
seasonable temperatures.
A weak short-wave will pass across the area on Thursday in
west-northwest flow aloft. The GFS and ECMWF are indicating that
an MCS will likely form somewhere over the upper midwest
Wednesday night and track southeast toward the eastern Ohio
Valley on Thursday. At this point it appears that the best
chance for significant precipitation with this system will be
west and south of our area but this will need to be watched.
Much of our area can't take much more rain without significant
impacts.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
General pattern late this week through the weekend will feature
west-northwest flow aloft. High pressure will build across
northern New England late this week, then low pressure with
potential MCS activity will advance from the Great Lakes toward
the mid-Atlantic over the weekend. Plenty of uncertainty for
this weekend depending on the track of these systems in west-
northwest flow aloft. At this time the ECMWF brings an MCS
across our area early Saturday, then is quite amplified with a
short wave tracking across our area on Sunday which would bring
another significant round of showers and storms. Again, our area
cannot take much more rain and flooding would be a concern
especially if the ECMWF is correct. One thing that looks likely
is that this pattern will keep temperatures near normal with
heat waves confined to our south and west.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Lines of showers and thunderstorms will move across the area
through 22z with brief periods of MVFR to IFR conditions. After
some clearing this evening areas of low clouds and fog will
develop overnight with areas of IFR cigs and vsbys expected
through about 14z. Conditions will improve back to VFR with
scattered clouds by late morning Tuesday. Winds will be light
and variable through Friday.
Outlook...
Tuesday through Wednesday night...VFR.
Thursday and Friday...Chance of showers/storms and associated
restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 10 PM EDT this evening for NYZ044>046-
056-057.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...BJT/DJN/MSEHazardous weather outlook, Jul 17, 1:01 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 101 PM EDT Mon Jul 17 2017 NYZ009-018-024-025-036-037-055-PAZ038-039-181715- Northern Oneida-Onondaga-Chemung-Tompkins-Madison-Southern Oneida- Tioga-Bradford-Susquehanna- 101 PM EDT Mon Jul 17 2017 ...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong to severe thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible in areas that receive torrential downpours. Some thunderstorms may become severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ044>046-056-057-181715- Cortland-Chenango-Otsego-Broome-Delaware- 101 PM EDT Mon Jul 17 2017 ...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. Strong to severe thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible especially in areas that have recently received significant rainfall in central New York. Some thunderstorms may become severe and produce damaging winds and large hail .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ040-043-044-047-048-072-181715- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 101 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible in areas that receive torrential downpours. Some thunderstorms may become severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>017-022-023-181715- Yates-Seneca-Southern Cayuga-Steuben-Schuyler- 101 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible in areas that receive torrential downpours. Some thunderstorms may become severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
In the hours before
Local storm report, Jul 17, 2:40 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG HALLSTEAD 41.96N 75.75W
07/17/2017 SUSQUEHANNA PA 911 CALL CENTER
MULTIPLE TREES DOWN WITH DEBRIS IN ROADWAY IN THE
VICINITY OF FRANKLIN HILL RD.
&&
CJPLocal storm report, Jul 17, 2:42 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD MORAVIA 42.71N 76.42W
07/17/2017 CAYUGA NY 911 CALL CENTER
FLASH FLOODING ON MANY ROADS AROUND MORAVIA. FLOODING
ALSO IN COVERT IN SENACA COUNTY AND BARRINGTON IN YATES
COUNTY.
&&
MSELocal storm report, Jul 17, 2:47 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN PLYMOUTH 41.24N 75.95W
07/17/2017 M1.57 INCH LUZERNE PA TRAINED SPOTTER
ONE HOUR
&&
JMLLocal storm report, Jul 17, 2:49 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL ASHLEY 41.21N 75.90W
07/17/2017 M1.00 INCH LUZERNE PA TRAINED SPOTTER
&&
JMLLocal storm report, Jul 17, 3:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
334 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FLASH FLOOD SUSQUEHANNA 41.93N 75.60W
07/17/2017 SUSQUEHANNA PA 911 CALL CENTER
WATER IN RESIDENCE
&&
CJPLocal storm report, Jul 17, 3:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLASH FLOOD ENDICOTT 42.10N 76.06W
07/17/2017 BROOME NY 911 CALL CENTER
ENDICOTT UNDERPASS REPORTED TO BE FLOODING OUT
&&
CJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:14 AM EDT | Flash Flood Watch | BGM | Broome, Chenango, Cortland, Delaware, Otsego | 16 hr |
| Jul 17, 6:48 AM EDT | Special Weather Statement | BGM | Oneida | 27 min |
| Jul 17, 10:07 AM EDT | Special Weather Statement | BGM | Cayuga | 53 min |
| Jul 17, 11:00 AM EDT | Special Weather Statement | BGM | Oneida | 30 min |
| Jul 17, 11:18 AM EDT | Special Weather Statement | BGM | Yates | 57 min |
| Jul 17, 11:51 AM EDT | Areal Flood Advisory | BGM | Schuyler, Seneca, Steuben, Yates | 3 hr |
| Jul 17, 12:17 PM EDT | Special Weather Statement | BGM | Tioga | 43 min |
| Jul 17, 12:24 PM EDT | Special Weather Statement | BGM | Schuyler | 66 min |
| Jul 17, 12:28 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 62 min |
| Jul 17, 12:30 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins and 1 more | 60 min |
| Jul 17, 12:44 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 61 min |
| Jul 17, 12:55 PM EDT | Flash Flood Warning | BGM | Cayuga, Schuyler, Seneca, Yates | 6 hr |
| Jul 17, 12:56 PM EDT | Special Weather Statement | BGM | Chenango | 64 min |
| Jul 17, 1:07 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 53 min |
| Jul 17, 1:18 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 42 min |
| Jul 17, 1:29 PM EDT | Areal Flood Advisory | BGM | Oneida | 3 hr |
| Jul 17, 1:53 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 67 min |
| Jul 17, 1:56 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 64 min |
| Jul 17, 2:00 PM EDT | Areal Flood Advisory | BGM | Cortland, Schuyler, Steuben, Tompkins | 6 hr |
| Jul 17, 2:09 PM EDT | Areal Flood Advisory | BGM | Chenango | 3 hr |
| Jul 17, 2:18 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 42 min |
| Jul 17, 2:50 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 55 min |
| Jul 17, 3:10 PM EDT | Severe Thunderstorm Warning | BGM | Chemung | 35 min |
| Jul 17, 3:27 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 48 min |
| Jul 17, 3:39 PM EDT | Flash Flood Warning | BGM | Broome, Tioga | 3 hr |
| Jul 17, 4:03 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 117 min |
| Jul 17, 4:26 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 49 min |
| Jul 17, 4:38 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 52 min |
| Jul 17, 4:56 PM EDT | Areal Flood Advisory | BGM | Otsego | 2 hr |
| Jul 17, 5:30 PM EDT | Areal Flood Advisory | BGM | Oneida | 2 hr |
| Jul 17, 5:35 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 23 min |
| Jul 17, 5:43 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 50 min |
| Jul 17, 7:29 PM EDT | Special Weather Statement | BGM | Sullivan | 16 min |
| Jul 17, 12:28 PM EDT | Special Weather Statement | BGM | Luzerne | 47 min |
| Jul 17, 12:42 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 48 min |
| Jul 17, 1:24 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 66 min |
| Jul 17, 1:50 PM EDT | Flash Flood Warning | BGM | Luzerne | 3 hr |
| Jul 17, 2:26 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 64 min |
| Jul 17, 2:34 PM EDT | Flash Flood Warning | BGM | Susquehanna | 6 hr |
| Jul 17, 2:52 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne | 6 hr |
| Jul 17, 4:56 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 49 min |
| Jul 17, 5:09 PM EDT | Areal Flood Advisory | BGM | Bradford | 2 hr |
| Jul 17, 5:26 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Wyoming | 34 min |
| Jul 17, 6:31 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 44 min |
| Jul 17, 6:49 PM EDT | Areal Flood Advisory | BGM | Luzerne | 116 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.